Idaho, 2004Avalanche in Idaho, January 2, 2004
January 2, 2004 · NWS BOI · 1 event in 1 county or zone
The Avalanche was located about 10 miles north of Fairfield and 1 mile south of the Soldier Mountain Ski Resort. The snow slide was 500 to 700 feet long.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Avalanche was located about 10 miles north of Fairfield and 1 mile south of the Soldier Mountain Ski Resort. The snow slide was 500 to 700 feet long. Snow from the Avalanche destroyed a two story cabin, filling the first floor with snow, and killing two occupants who were asleep. Five other occupants on the second floor of the cabin escaped without major injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 1, 8:55 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Jan 1, 8:55 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE IDAHO
855 PM MST THU JAN 01 2004
.DISCUSSION...FOR SOUTHEAST OREGON AND SOUTHWEST IDAHO. A VIGOROUS
COLD FRONT MOVED ACROSS OUR AREA EARLIER THIS EVENING. IT PRODUCED
THUNDERSTORMS...LOTS OF SMALL HAIL...AND GUSTY WINDS TO 50 MPH IN
THE VALLEYS AND UP TO 70 MPH ON THE RIDGES AND IN THE CANYONS. THE
FRONT HAS EXITED TO THE EAST. IN IT/S WAKE A COOL AND UNSTABLE
UPPER TROUGH WILL SETTLE OVER THE AREA AND BRING A CHANCE OF SNOW
SHOWERS THROUGH SATURDAY. HAVE ALREADY UPDATED THE ZONE FORECAST
FOR LESS WIND AND LESS SNOW SHOWERS FOR THE REMAINDER OF TONIGHT.
.PREV DISCUSSION...DEEP LOW MOVED NEWD THROUGH OREGON THIS MORNING
AND HAS TAKEN THE HEAVIEST PCPN OUT OF OUR ZONES...ENDING THE WINTER
STORM WARNING. LOTS OF COLD CU AND MORE -SHSN WILL RUSH IN TONIGHT
FROM THE WEST. TIGHT SURFACE PRESSURE GRADIENT HAS DEVELOPED SOUTH
WINDS 30 TO 45 MPH PARTS OF THE SNAKE BASIN AND SIMILARLY IN HARNEY
AND BAKER COUNTIES IN OREGON. MOST AREAS ABOVE FREEZING THIS
AFTERNOON AND INHIBITING BLOWING AND DRIFTING...BUT TONIGHT WILL BE
COLDER AND THE SNOW WILL BLOW MORE EASILY. 850-700 MB THICKNESS
TRENDS INDICATE COLDER THROUGH SUNDAY...BUT COOLING WILL BE
MODERATED THROUGH SATURDAY BY CLOUDS WINDS AND -SHSN. HOWEVER...
SATURDAY NIGHT WILL CLEAR OFF AND CALM DOWN...AND SUNDAY MORNING/S
850-700 MB THICKNESS ARE AMONG THE LOWEST SEEN THIS SEASON.
THEREFORE EXPECT WIDESPREAD SUBZERO MINS IN THE MOUNTAINS SUNDAY
MORNING AND MINS NO WARMER THAN 15 ABOVE ZERO IN THE LOWER VALLEYS.
HAVE ALSO ADDED PATCHY FOG OR AREAS OF VALLEY FOG SUNDAY MORNING.
THE COLD AIR SUNDAY IS IN PLACE FOR EVENTS TO FOLLOW...
.LONG TERM.../SUN NGT THRU THU/ THERE IS RELATIVELY CLOSE AGREEMENT
AMONG AVAILABLE MODELS. IN ADDITION TO THE GFS WE HAVE SEEN THE
ECMWF UKMET NOGAPS AND CANADIAN WHICH HAS COME AROUND TO THE MILDER
MORE WESTERLY FLOW SOLUTIONS OF THE OTHER MODELS. THE PAST FEW RUNS
OF ALL THESE MODELS EXCEPT THE CANADIAN HAVE BEEN CONSISTENT IN HOW
THE MID LATITUDE WESTERLIES RESPOND TO THE UPPER HIGH OVER THE
BERING SEA AND THE DEEPENING UPPER TROUGH OVER THE GULF OF ALASKA.
THIS IS GENERALLY A WET PATTERN FOR US WITH PLENTY OF PACIFIC
MOISTURE ON TAP AND GOOD JET DYNAMICS. BELOW NORMAL WEEKEND
TEMPERATURES WILL CARRY OVER INTO MONDAY THEN WARM TO NEAR OR A
LITTLE ABOVE NORMAL FOR THE REMAINING FOUR DAYS. GFS HAS BEEN
INCONSISTENT IN TERMS OF FLOW ORIENTATION AND LOCATION OF THE ARCTIC
BOUNDARY SUNDAY NIGHT AND MONDAY. HOWEVER ASSUMING THAT OUR ZONES
ARE ON THE EDGE OF THE CANADIAN AIR SUNDAY NIGHT THEN WARM
OVERRUNNING MONDAY WOULD CERTAINLY BRING MORE HEAVY SNOW. BUT
REGARDLESS OF WHETHER OR NOT THAT HAPPENS STRONG MOIST WARM
ADVECTION WILL MAKE MONDAY THE MOST LIKELY OF THE FOUR DAYS FOR
PRECIPITATION. WEST NORTHWEST FLOW ALOFT WILL BE FAVORABLE FOR
PRECIPITATION EACH DAY EVEN IN THE SOMETIMES RAIN SHADOWED SOUTHWEST
IDAHO VALLEYS. A POSSIBLE EXCEPTION WOULD BE WEDNESDAY IF THE
BACKING UPPER LEVEL FLOW VERIFIES.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
.ID...NONE.
.OR...NONE.
&&
DISCUSSION...TE
PREV DISC....LC
LONG TERM....JT
Hazardous weather outlook, Jan 1, 5:51 AM MST, 19 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
551 AM MST THU JAN 1 2004
IDZ011-013-028-029-ORZ062-021300-
BAKER COUNTY-BOISE MOUNTAINS-CAMAS PRAIRIE-OWYHEE MOUNTAINS-
WEST CENTRAL MOUNTAINS-
551 AM MST (451 AM PST) THU JAN 1 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO AND
SOUTHEAST OREGON.
.DAY ONE...TODAY
HEAVY SNOW WARNINGS CONTINUED TODAY. TWO TO 4 INCHES OF ADDITIONAL
SNOW ACCUMULATION CAN BE EXPECTED THROUGH TODAY FOR A STORM TOTAL
OF 6 TO 10 INCHES IN THE CAMAS PRAIRIE...8 TO 12 INCHES IN BAKER
COUNTY AND NEAR 16 INCHES IN THE BOISE OWYHEE AND WEST CENTRAL
MOUNTAINS. STRONG WEST TO NORTHWEST WINDS WILL CAUSE SOME LOCAL
BLOWING AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
IDZ012-014>016-030-ORZ061-063-064-021300-
HARNEY COUNTY-LOWER TREASURE VALLEY-MALHEUR COUNTY-
SOUTHERN TWIN FALLS COUNTY-SOUTHWEST HIGHLANDS-UPPER TREASURE VALLEY-
WESTERN MAGIC VALLEY-
551 AM MST (451 AM PST) THU JAN 1 2004
.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
LIGHT SNOW MIXED WITH RAIN IN THE LOWER ELEVATIONS WILL CONTINUE
TODAY. ACCUMULATIONS WILL STAY BELOW ADVISORY LEVELS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
SNOW SHOWERS WILL CONTINUE THROUGH THE PERIOD BUT AMOUNTS SHOULD
STAY BELOW ADVISORY CRITERIA.
In the hours before
Local storm report, Jan 1, 8:13 PM MST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
813 PM MST THU JAN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY SNOW 10 NNE IDAHO CITY 43.98N 115.77W
01/01/2004 10.00 INCH BOISE ID OTHER FEDERAL
MORES CK SNOTEL
0300 PM HEAVY SNOW 15 NE IDAHO CITY 44.00N 115.64W
01/01/2004 8.00 INCH BOISE ID OTHER FEDERAL
GRAHAM GUARD SNOTEL
0300 PM HEAVY SNOW DEADWOOD RES 44.30N 115.67W
01/01/2004 14.00 INCH VALLEY ID OTHER FEDERAL
0300 PM HEAVY SNOW 10 N BOISE 43.75N 116.23W
01/01/2004 6.00 INCH ADA ID OTHER FEDERAL
SNOTEL
0300 PM HEAVY SNOW 15 NW DEADWOOD RES 44.45N 115.88W
01/01/2004 12.00 INCH VALLEY ID OTHER FEDERAL
BIK CK SUMMIT SNOTEL
0300 PM HEAVY SNOW HILL CITY 43.30N 115.05W
01/01/2004 12.00 INCH CAMAS ID COUNTY OFFICIAL
0300 PM SNOW 10 NNW HALFWAY 45.01N 117.19W
01/01/2004 4.00 INCH BAKER OR OTHER FEDERAL
SCHNEIDER SNOTEL
0300 PM HEAVY SNOW 10 W SILVER CITY 43.02N 116.93W
01/01/2004 11.00 INCH OWYHEE ID OTHER FEDERAL
SOUTH MTN SONTOTEL
0300 PM HEAVY SNOW 10 S SILVER CITY 43.02N 116.73W
01/01/2004 8.00 INCH OWYHEE ID OTHER FEDERAL
MUD FLAT SNOTEL
&&
TELocal storm report, Jan 1, 8:43 PM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
843 PM MST THU JAN 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0553 PM NON-TSTM WND GST 8 S TWIN FALLS 42.56N 114.46W
01/01/2004 47 MPH TWIN FALLS ID OFFICIAL NWS OBS
COLD FROPA NO DAMAGE POWER OUTAGE
0537 PM NON-TSTM WND GST JEROME 42.73N 114.52W
01/01/2004 47 MPH JEROME ID OFFICIAL NWS OBS
COLD FROPA NO DAMAGE POWER OUTAGE
0530 PM NON-TSTM WND GST 30 ESE MOUNTAIN HOME 42.97N 115.14W
01/01/2004 75 MPH ELMORE ID OTHER FEDERAL
TWIN BUTTES - AUTOMATED SITE ABOVE VALLEY FLOOR
0344 PM NON-TSTM WND GST BOISE 43.61N 116.23W
01/01/2004 48 MPH ADA ID OFFICIAL NWS OBS
COLD FROPA NO DAMAGE POWER OUTAGE
0100 PM NON-TSTM WND GST 15 ESE TWIN FALLS 42.48N 114.19W
01/01/2004 76 MPH TWIN FALLS ID OTHER FEDERAL
TRAIL GULCH - AUTOMATED SITE CANYON WIND
&&
TEAvalanche, Camas Prairie
- When
- January 2, 1:00 AM MST to 2:00 AM MST
- Where
- Camas Prairie forecast zone
- Deaths
- 2 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 43.409, -115.137 (the zone’s center; the record gives no point)
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, January 2, 20042 deaths · 1 event
- Flash Flood in Kentucky, January 2, 2004$100,000 · 1 event
- High Wind in Colorado, January 2, 2004$50,000 · 86 kt wind · 6 events
- Flooding in Indiana, January 2 to 13, 2004$50,000 · 4 events
- Debris Flow in California, January 2, 2004$20,000 · 1 event
- Winter Storm in North Dakota, January 2 to 3, 200410 events
- Winter Storm in Minnesota, January 2 to 3, 20048 events
- Heavy Snow in Oregon, January 2, 20048 events
- Heavy Snow in Colorado, January 2 to 3, 20048 events
- Heavy Snow in Colorado, January 2 to 3, 20043 events
- Heavy Snow in California, January 2 to 3, 20042 events
- Winter Weather in Pennsylvania, January 2, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382960.